Winter Storm, McCurtain
- When
- February 16, 6:00 PM CST to February 17, 9:18 PM CST
- Where
- McCurtain forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
On the heels of the first winter storm and historically cold temperatures observed earlier in the week across all of the Southern Plains and much of the Lower Mississippi Valley, a second significant winter storm developed across much of these areas from February 16th-19th, with areas of snow developing across portions of extreme Southeast Oklahoma. While the best forcing and moisture associated…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
On the heels of the first winter storm and historically cold temperatures observed earlier in the week across all of the Southern Plains and much of the Lower Mississippi Valley, a second significant winter storm developed across much of these areas from February 16th-19th, with areas of snow developing across portions of extreme Southeast Oklahoma. While the best forcing and moisture associated with the next upper level trough to move atop the extensive arctic air mass in place remained concentrated farther south across East Texas, Southwest Arkansas, and North Louisiana where higher snowfall amounts were observed, totals ranged from one to in excess of three inches across much of McCurtain County Oklahoma.
The following are snowfall totals that were recorded at various locations across McCurtain County from this second winter storm:
1 N Broken Bow: 3.5 inches, Idabel: 3.0 inches, 1 SW of Idabel: 2.0 inches, Smithville: 1.3 inches, Battiest: 1.0 inches.
Once the snows diminished during the late evening hours on the 17th, low temperatures on the 18th and 19th fell back down into the single digits to near 10 degrees across Southeast Oklahoma, but not nearly as cold as what was recorded on the morning of the 16th. When combined with the previous winter storm on the 14th-15th, widespread snowfall totals of six to in excess of ten inches were observed across much of McCurtain County. These totals crippled the region, making driving nearly impossible, with rolling blackouts further aggravated by the additional power outages the snow was responsible for.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 16, 4:34 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
434 PM CST Tue Feb 16 2021
.SHORT TERM.../Today through Thursday Afternoon/
High to mid layer clouds are starting to increase from west to
east across the Four State region currently, in advance of the
next winter storm arriving in force late tonight into tomorrow
morning. Temperatures now in the forecast area range from the
lower to mid 20s in much of the Arklatex where snow and ice cover
is most widespread...to the upper 20s to even mid 30s elsewhere
(where the sun did its magic this afternoon). Expect these
temperatures to fall off some this evening, ensuring winter
weather will be a risk for everyone as precipitation begins
tonight (although arriving pretty late toward Central LA).
As mentioned all along with this event, the forecast is very
tricky for some areas. Snow (with sleet south) is expected at the
onset of the event, but warm air advection, especially aloft,
should switch precipitation over to mainly freezing rain south of
I-20 tomorrow - when precipitation is heaviest. In far southern
zones there is some chance temperatures could creep above freezing
tomorrow afternoon in extreme Deep East Texas and Central
Louisiana and this could hurt ice accumulation totals. But even
then these southern areas are likely to get problematic ice totals
of at least a quarter of an inch, which satisfies criteria for the
ongoing Winter Storm Warning. Farther north, there will be a 20 to
40 mile wide zone running from TYR...to SHV...to ELD where precip
type is very tricky. In this zone we expect initially mostly snow
and sleet, but with a transition to mostly freezing rain quickly
tomorrow morning. However, model soundings show spread and
uncertainty about how quick this change will be and a delayed
change will result in less ice accumulation/accretion and more
snow. Regardless, winter storm criteria will be met through a
combination of ice accums and snow/sleet accums. Of course if ice
is dominant in this zone then power outages will be a greater
impact.
So south of the above mentioned zone the confidence of primarily
freezing rain is high with locally heavy precipitation (and maybe
even a few rumbles of thunder) resulting in ice totals of 0.25 to
0.5 inches by Wednesday evening. Precip with lighten thereafter,
but another lagging upper disturbance should continue to squeeze
out lighter amounts of freezing rain (maybe transitioning to snow
before ending) Wednesday night into Thursday morning. These
amounts of ice will cause power outages and a continuation of
travel problems.
Up north, primarily along and north of the I-30 corridor, the
precipitation type should be primarily snow, with sleet mixing in
at times tomorrow into tomorrow night. The heaviest QPF should be
south of this area which will limit extreme snowfall amounts. Even
so, amounts up to 6 or 7 inches cannot be ruled out.
Finally, temperatures will be primarily below freezing through
Thursday afternoon, especially along and north of I-20. The
extreme cold of last night will not be repeated tonight, but lows
tonight will still be in the very cold 15 to 20 degree range. This
would usually trigger a hard freeze warning from our office, but
for clarity of messaging purposes we chose to ride with just the
Winter Storm Warning tonight through Thursday morning. Main
message is that even though there is a gradual warming trend
ongoing, the temperatures are still well below normal and will
remain mostly, if not entirely, below freezing through the short
term period. /50/
.LONG TERM.../Thursday night through Tuesday night/
Thursday evening a 1033mb Arctic air mass will building into E TX
by daybreak with max pressure on arrival around 1035mb by
daybreak. This fresh dry air will deepen overnight and drive out
the remaining cloud cover making for another very cold night.
However, not all night clear like this morning. So we will settle
on current guidance being a little too warm with lots of ice
around likely allowing for upper single digits north and mostly
mid to upper teens elsewhere. These numbers are all once again
very close to daily records again.
As this system exits the region, the weekend will see a nice warm up
with a good deal of sunshine and a southerly wind flow. Monday will
see increasing clouds and more precipitation in the form of rain
only. A weak frontal passage and Pacific high will shift the winds
to W/NW briefly before backing to SW Winds which will allow for the
continue warming trend into the middle of next week. The afternoon
high temperatures may be in the low 60s in some areas and low near
seasonal averages in the upper 30s and lower 40s. /24/
&&
.PREV DISCUSSION... /issued 1235 PM CST Tue Feb 16 2021/
AVIATION...
For the ArkLaTex terminals, VFR areawide attm w/ mid&high clouds
back on the increase ahead of our next winter storm tonight and
tomorrow. Winds are light and variable under the center of Arctic
high pressure in E TX. The coming upper storm over E NM will
spread snow back into E TX before midnight. Once the air becomes
more saturated we will mix in FZRA/PL toward daybreak with warm
air aloft ahead of low. The core temps aloft will soon cool with
the upper low to end as all snow again overnight/early Thurs./24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 20 28 26 33 / 80 100 30 30
MLU 17 31 28 34 / 30 100 60 50
DEQ 16 27 23 35 / 80 90 20 10
TXK 18 25 24 33 / 90 100 20 20
ELD 16 27 23 33 / 70 100 50 40
TYR 19 24 23 31 / 100 100 20 20
GGG 18 27 24 32 / 90 100 30 30
LFK 23 33 26 36 / 90 100 30 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Warning until noon CST Thursday for ARZ050-051-
059>061-070>073.
LA...Winter Storm Warning until noon CST Thursday for LAZ001>006-
010>014-017>022.
OK...Winter Storm Warning until noon CST Thursday for OKZ077.
TX...Winter Storm Warning until noon CST Thursday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
50/24Hazardous Weather Outlook National Weather Service Shreveport LA 631 AM CST Tue Feb 16 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171245- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 631 AM CST Tue Feb 16 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tonight through Monday... By tonight, snow will begin increasing across our northern zones with the next winter system. A Winter Storm Warning will go into effect at 6PM this evening, and remain until Thursday at noon. 6-8 inches of additional snowfall will be possible north, with 0.25-0.50 inches of freezing rain likely south. Dangerous driving conditions will only become more dangerous as the system progresses. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not expected through tomorrow. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 44
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939550.